Article Text

Download PDFPDF
Anabolic steroid use and ischaemic stroke in a young fitness enthusiast

Abstract

We report a case of ischaemic stroke in a 34-year-old male recreational bodybuilder following a 3-month period of anabolic androgenic steroid (AAS) use and 1-month period of ‘post-cycle therapy’ (tamoxifen and clomiphene citrate), the latter treatments aimed at restoring normal endogenous testosterone production after initial AAS use. We hypothesise a transient drug-related prothrombotic state with paradoxical embolisation via an atrial septal defect which was later found on bubble echocardiogram. We highlight a rare but important cause of stroke in younger patients which is relevant given the increasing use of AAS misuse among casual fitness enthusiasts. We explore the various possible mechanisms by which AAS use can increase ischaemic stroke risk in such patients.

  • drugs in sport / doping control
  • unwanted effects / adverse reactions
  • drug misuse (including addiction)
  • stroke
  • cardiovascular system

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.